http://lookfordiagnosis.com
English
Spanish
Italian
Portuguese
French
Swedish

FAQ - Phlebitis
(Powered by Yahoo! Answers)

phlebitis?


can phlebitis occur on the genitals?
----------

Yes If related to a STD if not then No its a inflammation of veins in legs need treatments so clots don't travel.  (+ info)

How long does phlebitis last?


I had a leaking iv in my hand following a surgery I had 2 weeks ago and now I have phlebitis of the vein and it is very uncomfortable. How long does it last? What makes it more comfortable?
----------

http://symptoms.webmd.com/default.htm

http://Medical.justanswer.com

http://Revolutionhealth.com  (+ info)

what are the odds or how often do people get phlebitis from iv in the hand?


wondering how common it is for a person to get Phlebitis, cellulitis, and traumatic thrombosed vein from the way a nurse did an iv ?
----------

In my experience, it happens occasionally, but not often. Phlebitis is the inflammation of the vein (red, swelling, pain, cordlike vein) but this often resolves on it's own with removal of the IV catheter.

Cellulitis is an inflammation of the tissues, the vast majority of cases are caused by streptococcus pyogenes or staphylococcus aureus. This infection causes pain, swelling, warmth, fever, malaise and generally does require antibiotics.

A thrombosed vein happens generally when the nurse cannot get a good vein, the vein is punctured but the catheter doesn't advance or the vein rolls, or we hit a valve and are unable to advance the catheter. Or the IV is in and the vein "blows" causing it to infiltrate (IV solution to be infused into the tissues instead of into the vein). This happens on those with fragile veins, the elderly, or just randomly for no apparent reason. All we do is apply pressure, the vein stops bleeding into the tissues and clots off. There is generally a purple-red bruise or knot that heals fairly rapidly.

All unfortunate side effects of IV therapy, but generally when someone needs an IV, the benefits of receiving said therapy are greater than the slim chances of transient damage to the vein or surrounding tissues. A good RN assesses all IV sites and makes sure they are flushing properly at least once per shift, replacing them when necessary or according to hospital protocol (usually every 72 hrs).

And re: other comments, generally nurses place their own IVs, if we have a particularly hard stick the anesthesiologist does it. To my knowledge phlebotomists and CNAs do not have the training to place IVs.  (+ info)

Recently diagnosed with phlebitis should the swelling be progressing upward?


It was in my calf/side of lower leg and have noticed that the hardness is moving upward on my leg - is that normal?
----------

No, not really - does it happen, yes.

I think this would be a good time to contact your doctor to determine whether you have deep or superficial phlebitis and to discuss this new development.

I assume that your doctor advised you to exercise your leg(s) every hour if you have a more sedentary job. It is important to flex your legs and rotate your ankles every hour if you can't get up to walk around for a minute.

Keep you legs elevated on a couple of phone books if you work at a desk and can do that. Certainly do that if you are watching TV or on the computer at home.

But there should not be that upward hardness or swelling. Please read the links below about a warning sign for more serious risk factors such as stroke of pulmonary embolism.

http://www.mothernature.com/library/bookshelf/books/48/156.cfm
http://www.freemd.com/thrombophlebitis/home-care-warning-signs.htm

Are you taking your vitamins and minerals? Calcium and magnesium? Vitamin E complex (with the % of each tocopherol listed on the label) Vitamin C with bioflavonoids are the most important but there are more. I'm sure your doctor gave you the dietary advice.

Don't be afraid to call the doctor with questions like this. The doctor may have many patients but you have only one of you.

Please take care of you.  (+ info)

Irrationally worried about superficial phlebitis?


I have been repeatedly told that there is no danger of the clots that have formed in my vericose veins travelling to my heart or lungs. I've had an ultrasound done on my leg to rule out deep vein thrombosis but I can't stop worrying. Has anyone had anything horrible happen as a result of superficial phlebitis?
----------

Phlebitis, or inflammation of a vein, is generally fairly obvious as its usually swollen and painful. Superficial differs from deep vein. The onset of one does not mean that you have the other. Whether or not its indicative of, or accompanied by a deep vein thrombus (blood clot, as in thrombophlebitis) can only be borne out by ultrasound (which you've already had).

If the pain doesn't stop and or it gets worse, then seek a second opinion. Otherwise, continue to do what your doctor instructed (probably elevation, antibiotics, anti-inflammatory, and warm compresses).

Good luck.

Ralph  (+ info)

I have phlebitis from my buttocks to my thigh it hurst a lot. I take ibuprofen 600mg twice a day .?


is there any other homemade remedy to help my discomfort.
----------

Ibuprofen usually works well. You need to see a vein specialist to get the cause treated.  (+ info)

Black tar in the 1970's for the treatment of phlebitis?


It is for my mother who is suffering chronically from phlebitis and she had this black tar that when applied then dressed gave her great relief. Does anyone know either the name or and where to but it from in the UK. Thankyou in advance.
oop sorry made a mistake .......should read buy not but.
----------

It was Ichthamol and Glycerine Ointment, which was applied to wrap around bandages. I can remember in the early 1980s my older partners were using it. It is still available for prescription, but I don't believe it is in use any longer.  (+ info)

i am suffering from phlebitis. How 2avoid discoloration of the leg veins+ can it lead to varicose veins?


Started suffering 3 months ago after nursing my mother who was paralysed. Last year Ihad a lot of injections in both legs to remove insightly tread veins from both legs from a clinic. Is the inflammation of the veins due to infection should I have antibios
I do a lot of gardening. I have began gogging in short outburst.100 short stride at a time with rest in between and seem to find less pain during the day as a result. is running better than walking or should I be resting my legs instead?
----------

how would we know this, you were at the doctor for this procedure, why didnt you ask them?  (+ info)

can i sue the hospital for causing phlebitis?


i was in the hospital on the way out when the nurse told me to rip out my I.V she then proceded with an attitude to rip or roughly take out my I.V now i have a blood clot in my arm and now i have to take medicine that they perscribed when im on other medicine that i have to take on a daily bases what do i do?
----------

Take the meds and report the Nurse to the hospital.  (+ info)

I have been diagnosed with Phlebitis and am flying to Prague in two weeks?


I am supposed to be flying to Prague in two weeks and am a little worried about developing DVT. Do I run a higher risk due to my problem. I am taking anti-inflamatories and antibiotics but still in pain and worrying.
I noticed someone had mentioned thrombophlebitis. That is what I was diagnosed with....sorry
----------

You're ok...phlebitis is just inflammation of a vein. You are not at risk for a blood clot at all unless you were diagnosed with thrombophlebitis. (thrombo = blood clot, it's the T in DVT).

If you feel you are at higher risk anyhow (and hey, better safe than sorry), then get some good support hose, AND get up and walk every opportunity you have.

EDIT- Ok given your further information that you have thrombophlebitis I recommend that you speak with your GP about it. He will probably give you the same advice as I did, except provide you with some hospital grade support hose and he may want to prescribe you with something.

Most important here is that you are not sitting there for long periods unable to walk around. But yeah, please check with your doctor before this trip...the anti-inflamatories and antibiotics will do nothing for DVT. You really don't want to mess around with this as it can cause a pulmonary embolism.

Take care, enjoy your trip to prague (how exciting!), and stay safe.  (+ info)

1  2  3  4  5  

Leave a message or picture about "Phlebitis" or enter the forum: